Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 236, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2017, 11:57 PM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2017, 11:57 PM CDT (04:57 UTC)
- Expired
- Aug 20, 2017, 12:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 23 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:11 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Aug 19, 6:11 PM CDT, 5 hours 46 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT Sat Aug 19 2017 .SHORT TERM...(Tonight through Tuesday) Issued at 335 PM CDT Sat Aug 19 2017 The main forecast concerns are thunderstorm chances from tonight into Tuesday, and sky cover for Monday. Upper air charts from 12Z had the following main features of interest. 300 mb winds were strongest around the mid/upper level trough over the Great Lakes and Ohio Valley. At 500 mb, 12 hour height falls of 30-50 meters extended from southwest Canada down to northern California. Thermal ridge at 700 mb was over the Rockies with the +10 C isotherm extending from southwest South Dakota into central Kansas. Water vapor imagery early this afternoon showed a weak shortwave trough moving through the central Plains with stronger pieces of energy from Montana back into the Pacific Northwest. Some monsoonal moisture was in a couple of bands over the southwest United States, with one band of interest curving from the Gulf of California toward southern Colorado. Altocumulus type clouds were moving east into parts of eastern Nebraska as of mid afternoon, but no precipitation was occurring. Convection allowing models (CAMs) suggest that storm chances will increase this evening from west to east. Main area of focus for severe potential will be mostly to our west but may spread into parts of eastern (mainly southeast) Nebraska by midnight. The low level instability axis will be to our west into early evening, but may increase to over 2000 J/kg in parts of southeast Nebraska 06Z-12Z. Main hazards through sunrise Sunday would be hail and gusty winds. Some storms may linger into Sunday morning, with at least small chances into the afternoon. Better focus may be along and north of a northward lifting warm front, Sunday evening into Sunday night. Model guidances varies with respect to where best chances will be but proximity of front and low level jet suggest the southwest half of Iowa. --Eclipse Outlook-- Monday, well things are not going to be clear but probably won't be completely cloudy either (although the cloud trends are looking a bit higher than the past few days). We will also have a small chance of thunderstorms (mainly north of a line from Albion to Red Oak) for the eclipse window (about 1130 am to 230 pm). A warm front should stretch from west to east through the area. Generally you would expect a trend of clearer conditions south of the front, but no so in this case. The low clouds (if there are any) may clear, but models continue to show mid and high level moisture, at least immediately to the south at 18Z. For now, will hold sky cover percentages for eclipse time mainly from 45 to 65 percent. Models suggest that surface low pressure may track/develop quickly into central Iowa by mid evening Monday, allowing a front to push south toward Interstate 80. There should be heavy rain potential for the area, especially along and north of that boundary, which will be sinking south into Missouri and Kansas by Tuesday morning. Some showers could linger into Tuesday morning but overall trend should be for decreasing precipitation chances as a ridge of high pressure at the surface build over the area Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 335 PM CDT Sat Aug 19 2017 Most of this period looks drier, and have POPs 14 or less from Tuesday night into Friday. Thunderstorm chances return by Friday night and continue Saturday. Lows in the 50s Tuesday night should slowly moderate to lower 60s by Friday night. Highs are expected to be mainly upper 70s and lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 608 PM CDT Sat Aug 19 2017 Generally, VFR conditions will persist through Sunday evening outside of thunderstorms expected overnight. Band of storms developing in north-central and central Nebraska are forecast to move east and southeast toward eastern Nebraska TAF sites overnight. Attendant MVFR/IFR cigs/vsbys in storms will likely affect KOFK between 03Z and 06Z, then KLNK a 04Z-08Z, and KOMA 06Z-10Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Dergan
Hazardous weather outlook, Aug 19, 3:45 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 345 PM CDT Sat Aug 19 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 345 PM CDT Sat Aug 19 2017 This hazardous weather outlook is for parts of eastern Nebraska and southwest Iowa. .DAY ONE...tonight and Sunday. Scattered thunderstorms are expected to move into the area this evening and tonight. There is a marginal risk of severe thunderstorms in much of eastern Nebraska, where large hail and damaging winds are possible. In western Iowa, storms could produce small hail and gusty winds. There is also a risk of heavy rain in some of the storms. Thunderstorm chances will linger into Sunday. At this time, the chance of severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday. Thunderstorm chances will linger in the forecast from Sunday night into Tuesday morning. Isolated severe thunderstorms will be possible on Sunday evening into Sunday night, along with heavy rain. It appears that the potential for severe storms and heavy rain will be higher from Monday evening into Monday night. Much of the mid part of the week from Tuesday night into Friday should be dry, but thunderstorm chances return by Friday night. ..SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed tonight or Sunday.
In the hours before
Special weather statement, Aug 19, 9:55 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
955 PM CDT SAT AUG 19 2017
NEZ030-031-042-200345-
Madison NE-Platte NE-Boone NE-
955 PM CDT SAT AUG 19 2017
...Significant Weather Advisory for SOUTHERN MADISON...NORTHWESTERN
PLATTE AND NORTHEASTERN BOONE COUNTIES UNTIL 1045 PM CDT...
At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 36 miles northwest of Columbus, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madison, Albion, Newman Grove, St. Edward, Lindsay, Humphrey, Tarnov,
Cornlea and Loretto.
This includes Highway 81 in Nebraska near mile marker 140.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.
LAT...LON 4185 9804 4183 9746 4161 9748 4149 9763
4151 9771 4152 9771 4153 9775 4165 9816
TIME...MOT...LOC 0255Z 288DEG 31KT 4170 9798
DerganSpecial weather statement, Aug 19, 10:43 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1043 PM CDT SAT AUG 19 2017
NEZ031>033-042>044-200430-
Stanton NE-Madison NE-Platte NE-Colfax NE-Cuming NE-Dodge NE-
1043 PM CDT SAT AUG 19 2017
...Significant Weather Advisory for SOUTHEASTERN MADISON...
SOUTHWESTERN CUMING...NORTHERN COLFAX...NORTHEASTERN PLATTE...
NORTHWESTERN DODGE AND SOUTHERN STANTON COUNTIES UNTIL 1130 PM CDT...
At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Creston, or 16 miles north of Columbus, moving east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clarkson, Dodge, Howells, Leigh, Snyder, Creston, 9 Miles North Of
Schuyler and Maple Creek Recreation Area.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.
LAT...LON 4156 9744 4175 9744 4179 9681 4168 9674
4155 9682
TIME...MOT...LOC 0343Z 272DEG 33KT 4168 9734
DerganLocal storm report, Aug 19, 10:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 6 SW LEIGH 41.64N 97.32W
08/19/2017 E70 MPH PLATTE NE TRAINED SPOTTER
A FEW TREES SNAPPED.
&&
BKERNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:55 PM CDT | Special Weather Statement | OAX | Boone | 50 min |
| Aug 19, 10:08 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 37 min |
| Aug 19, 10:43 PM CDT | Special Weather Statement | OAX | Colfax | 47 min |
| Aug 19, 10:55 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge, Saunders | 35 min |
| Aug 19, 11:35 PM CDT | Flash Flood Watch | OAX | Butler, Colfax, Lancaster, Platte, Saline, Saunders and 1 more | 7 hr |
| Aug 20, 12:21 AM CDT | Special Weather Statement | OAX | Seward | 39 min |
| Aug 20, 1:03 AM CDT | Special Weather Statement | OAX | Gage, Johnson, Lancaster, Otoe | 42 min |
| Aug 20, 2:28 AM CDT | Special Weather Statement | OAX | Nemaha, Pawnee, Richardson | 47 min |
| Aug 20, 4:14 AM CDT | Special Weather Statement | OAX | Butler | 31 min |
| Aug 20, 4:36 AM CDT | Special Weather Statement | OAX | Seward | 24 min |
| Aug 20, 4:52 AM CDT | Special Weather Statement | OAX | Seward | 23 min |
| Aug 20, 4:54 AM CDT | Special Weather Statement | OAX | Lancaster | 36 min |
| Aug 20, 5:01 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 29 min |
| Aug 20, 5:17 AM CDT | Special Weather Statement | OAX | Cass | 28 min |
| Aug 20, 6:01 AM CDT | Special Weather Statement | OAX | Saunders | 44 min |
| Aug 20, 7:12 AM CDT | Areal Flood Warning | OAX | Seward | 12 hr |
| Aug 20, 7:42 AM CDT | River Flood Warning | OAX | Butler | 41 hr |
| Aug 20, 7:42 AM CDT | River Flood Warning | OAX | Seward | 35 hr |
| Aug 20, 7:42 AM CDT | River Flood Warning | OAX | Saline | 4 days |
| Aug 20, 7:42 AM CDT | River Flood Warning | OAX | Seward | 3 days |
| Aug 20, 8:14 AM CDT | Special Weather Statement | OAX | Sarpy | 46 min |
| Aug 20, 8:20 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy, Saunders | 25 min |
| Aug 20, 8:58 AM CDT | Special Weather Statement | OAX | Cass | 47 min |
| Aug 20, 9:23 AM CDT | Special Weather Statement | OAX | Mills | 22 min |
| Aug 20, 10:04 AM CDT | Special Weather Statement | OAX | Fremont | 41 min |
| Aug 20, 10:46 AM CDT | Special Weather Statement | OAX | Mills | 44 min |
| Aug 20, 11:29 AM CDT | Areal Flood Advisory | OAX | Mills | 3 hr |
| Aug 20, 11:37 AM CDT | Special Weather Statement | OAX | Mills, Montgomery | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.